Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 211, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 19, 2023, 9:17 PM CDT for Ellis County, Trego County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2023, 9:17 PM CDT (02:17 UTC)
- Expired
- Jul 19, 2023, 10:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1626 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -3.0
The text
As transmitted.
186
WUUS53 KDDC 200217
SVRDDC
KSC051-195-200300-
/O.NEW.KDDC.SV.W.0211.230720T0217Z-230720T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
917 PM CDT Wed Jul 19 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Trego County in west central Kansas...
Western Ellis County in central Kansas...
* Until 1000 PM CDT.
* At 917 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southwest of Palco to 7 miles south of
Quinter, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Trego Center, Yocemento, Hays and Munjor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3871 9913 3870 10015 3913 10015 3913 9953
TIME...MOT...LOC 0217Z 311DEG 31KT 3916 9965 3896 10024
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
HOVORKA2 follow-up statements
401 WWUS53 KDDC 200239 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 939 PM CDT Wed Jul 19 2023 KSC051-195-200300- /O.CON.KDDC.SV.W.0211.000000T0000Z-230720T0300Z/ Trego KS-Ellis KS- 939 PM CDT Wed Jul 19 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR TREGO AND WESTERN ELLIS COUNTIES... At 939 PM CDT, severe thunderstorms were located along a line extending from 8 miles northeast of Ellis to 9 miles west of Trego Center, moving southeast at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Ellis, Wakeeney, Ogallah, Collyer, Trego Center, Cedar Bluff, Riga and Voda. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3871 9941 3870 10015 3913 10015 3913 9953 TIME...MOT...LOC 0239Z 311DEG 31KT 3904 9947 3884 10006 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ HOVORKA
925
WWUS53 KDDC 200251
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
951 PM CDT Wed Jul 19 2023
KSC051-195-200301-
/O.EXP.KDDC.SV.W.0211.000000T0000Z-230720T0300Z/
Trego KS-Ellis KS-
951 PM CDT Wed Jul 19 2023
...THE SEVERE THUNDERSTORM WARNING FOR TREGO AND WESTERN ELLIS
COUNTIES WILL EXPIRE AT 1000 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central and west central Kansas.
LAT...LON 3871 9941 3870 10015 3913 10015 3913 9953
TIME...MOT...LOC 0251Z 311DEG 31KT 3898 9938 3878 9997
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:42 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 19, 6:42 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 642 PM CDT Wed Jul 19 2023 ...Updated Mesoscale... .MESOSCALE DISCUSSION... Issued at 642 PM CDT Wed Jul 19 2023 MCS generation appears to be underway across SE Colorado as of 640 pm, with outflow from various updrafts gradually consolidating. In fact, radar and visible satellite imagery indicate lift increasing rapidly along the CO/KS border, with an altocumulus deck and midlevel based showers. The thinking is convective updrafts may try to "leap frog" eastward further into Kansas rather quickly through 8 pm, as storms find the strong instability axis from roughly Ulysses eastward (MLCAPE near 4000 J/kg). Once initiated, strong instability and bulk shear > 40 kts will promote rotating updrafts with any discrete development, or alternatively, encourage the developing MCS to remain severe. && .SHORT TERM...(This afternoon through Thursday night) Issued at 1200 PM CDT Wed Jul 19 2023 Midday surface observations show impressively humid air over SW KS, with dewpoints 70-75 at all reporting sites in the DDC CWA. Pratt reported a dewpoint of 77 at 1135 am, and the dewpoint has touched 75 here at DDC over the last hour. Morning stratus was clearing rapidly, with strong insolation already building instability rapidly, particularly southwest zones. Capping is still quite strong, with warm 700 mb temperatures (and the lack of a triggering mechanism) expected to prohibit convective initiation through 7 pm. While air temperatures are several degrees cooler, dewpoints in the 70s will still make it very uncomfortable this afternoon. Issued a heat advisory for Barber county for this afternoon, where heat index of >105 is expected. Around 7 pm, 12z ARW solution appears reasonable, showing scattered convection just northwest of the CWA, across WFO Goodland's zones. High confidence that a mesoscale convective system (MCS) will evolve this evening and move southeastward to Oklahoma, but the exact track varies some in the guidance. Consensus and the ARW suggest the southwest 1/2 of the CWA will be favored. The developing MCS will be directed toward the greatest instability, and with mesoanalysis showing CAPE building aggressively west of DDC at midday, this solution may be on to something. Increased pops tonight across the western and then southern CWA, along the projected MCS track. At least marginally severe wind and hail is expected across western counties this evening, per 5-15% SPC wind/hail probability. The MCS is expected to exit the southeast zones around sunrise Thursday. Most of daylight Thursday will be dry for most zones. Models show about 2-4C of cooling over Wednesday, which will knock air temperatures back to the 88-92 range by 5 pm. However, moisture content will be very high, with dewpoints in the 65-75 range, driving up both heat indices and instability. 12z NAM shows strong moisture advection from the surface to 850 mb Thursday afternoon, with widespread CAPE >3000 J/kg and precipitable water closing in on 2.0 inches. 12z NAM/ARW are the strongest guidance suggestive of a high-end severe MCS Thursday evening/night, with the ARW favoring the SW 1/2 of the DDC CWA, and the NAM taking a more direct aim on SW KS. Further support for these strong solutions is offered by 12z FV3, which also shows a severe MCS across western zones Thursday evening. Tonight's convective outcome and resultant outflows will have an impact on Thursday's event, so specific track details will not be known until Thursday. Still, pattern recognition with high instablity and moisture availability along the baroclinic zone strongly suggests a progressive severe MCS, and per coordination with SPC, an upgrade in severe wind probability is being considered. Wind gusts in excess of 70 mph are expected, whereever the apex of the bow echos set up. In terms of hydrology, the MCS is expected to be progressive enough to help limit the residence time of heavy rain in any one location. That said, rainfall rates are expected to be very intense given the exceptionally moist inflow, and rain amounts of 1-2 inches are expected to be common despite the forward momentum. Rain rates will overwhelm drainage in some areas, with at least some hydrology products probable. Increased pop grids to 90% coverage Thursday night, and included both heavy rain and damaging wind wording in the forecast grids (damaging winds west, heavy rain all zones). .LONG TERM...(Friday through Wednesday) Issued at 130 PM CDT Wed Jul 19 2023 -A long dry stretch is evident, and the entire long term forecast through Wednesday 26 July is dry for all of SW KS. -Mild afternoon temperatures well below normal will be enjoyed Friday. -Afternoon heat builds aggressively early next week. Thursday night's expected MCS is still expected to assist a cold front passage across SW KS, with MCS outflow combining with the northerly pressure gradients to push the effective baroclinic boundary to near I-40 by sunrise Friday. It may take some time for the expected large MCS to clear SW KS, so kept some pops in for Friday morning. Model guidance remains consistent with the mildest temperatures of the forecast on Friday, with many locations remaining in the 70s through the afternoon. This represents a significant departure from normal for July, with some locations averaging about 15 degrees below normal. The coolest morning of the forecast will be Saturday morning, with 1020 mb surface high pressure settling over the plains allowing for upper 50s and lower 60s at sunrise. Of course, breaks from the heat do not last long in July. The strong "heat dome" subtropical midlevel anticyclone over the Great Basin Saturday, is consistently modelled by all guidance to build its influence gradually eastward onto the plains for the remainder of the forecast period. Heights, thickness and 850 mb temperatures will gradually climb, supporting building heat in the afternoons, and strong subsidence will eliminate any chances of rainfall. As of now, NBM and ensembles suggest basically typical July heat next week, with afternoon highs within a few degrees of 100 by Wednesday. These temperature trends were accepted, given green vegetation will continue to work against higher triple digit heat. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 507 PM CDT Wed Jul 19 2023 Outside of convective impacts, VFR is forecast to continue through this TAF cycle. Radar and satellite imagery at 22z indicated severe thunderstorms developing from eastern Colorado to northeast New Mexico. Convection is expected to move southeast across SW KS through tonight, but models continue to disagree on exact placement and timing, so continued to insert VCTS/CB in the 03-06z Thu time range. Thunderstorms are expected to be southeast of the airports by 12z Thu. VFR is expected daylight Thursday, and the airports will be dry, with variable amounts of midlevel clouds. A strong to severe MCS is expected just after this TAF period, during the 00-12z Fri time range, which will impact aviation operations with convective TEMPO groups expected. Outside of convective outflows, winds will be light and variable in direction through this TAF period, generally less than 12 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 90 63 79 / 70 10 90 20 GCK 68 88 62 78 / 80 20 90 20 EHA 66 88 62 77 / 80 20 90 20 LBL 68 89 64 78 / 80 10 90 20 HYS 68 90 63 82 / 40 20 90 30 P28 73 91 66 80 / 50 10 80 30 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ090. && MESOSCALE...Turner SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Jul 19, 3:34 AM CDT, 17 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 334 AM CDT Wed Jul 19 2023 KSZ030-031-043>046-061>066-074>081-084>090-200845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 334 AM CDT Wed Jul 19 2023 /234 AM MDT Wed Jul 19 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Limited excessive heat risk this afternoon across most of the area. Heat exhaustion is possible with prolonged exposure. Scattered thunderstorms capable of 2 inch diameter hail and damaging wind may move in from Colorado after 7 pm CDT, spreading eastward through midnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of severe weather producing thunderstorms is expected Thursday evening, with a more significant severe wind risk. Damaging winds in excess of 75 mph are favored in the areas along and south of highway 400 Thursday evening. Scattered flash floods are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected Today or Tonight, however hail, wind and damage reports would be appreciated.
In the hours before
Special weather statement, Jul 19, 8:42 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
842 PM CDT Wed Jul 19 2023
KSZ074-200215-
Stanton KS-
842 PM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of Stanton County
through 915 PM CDT...
At 842 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of The Saunders Elevator, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Manter around 900 PM CDT.
Other locations in the path of this storm include Johnson City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
&&
LAT...LON 3770 10204 3772 10154 3742 10155 3739 10204
TIME...MOT...LOC 0142Z 261DEG 21KT 3758 10202
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKASpecial weather statement, Jul 19, 9:01 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
901 PM CDT Wed Jul 19 2023
KSZ030-200230-
Trego KS-
901 PM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of Trego County through
930 PM CDT...
At 901 PM CDT, Doppler radar was tracking a strong thunderstorm near
Park, or 7 miles northwest of Quinter, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Collyer and Voda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Kansas.
&&
LAT...LON 3913 9960 3871 9975 3870 10015 3871 10016
3913 10015
TIME...MOT...LOC 0201Z 315DEG 30KT 3916 10032
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKASpecial weather statement, Jul 19, 9:16 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
916 PM CDT Wed Jul 19 2023
KSZ074-075-084-085-200245-
Stanton KS-Stevens KS-Grant KS-Morton KS-
916 PM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of northern Morton,
western Grant, northwestern Stevens and Stanton Counties through 945
PM CDT...
At 916 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Manter, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Morton,
western Grant, northwestern Stevens and Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas. A Severe Thunderstorm Watch also remains in
effect until 300 AM CDT for southwestern Kansas.
&&
LAT...LON 3770 10204 3768 10137 3719 10146 3735 10204
TIME...MOT...LOC 0216Z 285DEG 15KT 3740 10180
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:42 PM CDT | Special Weather Statement | DDC | Stanton | 33 min |
| Jul 19, 9:01 PM CDT | Special Weather Statement | DDC | Trego | 29 min |
| Jul 19, 9:16 PM CDT | Special Weather Statement | DDC | Stanton | 29 min |
| Jul 19, 9:31 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott | 44 min |
| Jul 19, 9:47 PM CDT | Special Weather Statement | DDC | Stevens | 28 min |
| Jul 19, 9:59 PM CDT | Special Weather Statement | DDC | Ellis | 31 min |
| Jul 19, 10:10 PM CDT | Special Weather Statement | DDC | Ness | 35 min |
| Jul 19, 10:11 PM CDT | Special Weather Statement | DDC | Kearny | 34 min |
| Jul 19, 11:01 PM CDT | Special Weather Statement | DDC | Finney | 29 min |
| Jul 19, 11:32 PM CDT | Special Weather Statement | DDC | Ford, Gray | 43 min |
| Jul 19, 11:34 PM CDT | Special Weather Statement | DDC | Stafford | 41 min |
| Jul 20, 12:12 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 37 min |
| Jul 20, 12:28 AM CDT | Special Weather Statement | DDC | Pratt | 47 min |
| Jul 20, 12:51 AM CDT | Special Weather Statement | DDC | Ford | 39 min |
| Jul 20, 1:15 AM CDT | Special Weather Statement | DDC | Barber, Comanche, Pratt | 45 min |
| Jul 20, 1:17 AM CDT | Special Weather Statement | DDC | Clark | 43 min |
| Jul 20, 1:25 AM CDT | Special Weather Statement | DDC | Kiowa | 50 min |
| Jul 20, 1:58 AM CDT | Special Weather Statement | DDC | Clark, Comanche | 47 min |
| Jul 20, 3:06 AM CDT | Special Weather Statement | DDC | Barber | 54 min |
| Jul 20, 3:44 AM CDT | Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Finney, Ford and 16 more | 23 hr |
| Jul 20, 3:14 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 46 min |
| Jul 20, 3:52 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 38 min |
| Jul 20, 4:16 PM CDT | Special Weather Statement | DDC | Gray | 29 min |
| Jul 20, 4:24 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Scott | 51 min |
| Jul 20, 4:26 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 49 min |
| Jul 20, 4:31 PM CDT | Tornado Warning | DDC | Finney, Gray | 29 min |
| Jul 20, 4:46 PM CDT | Special Weather Statement | DDC | Hodgeman | 29 min |
| Jul 20, 5:05 PM CDT | Special Weather Statement | DDC | Hodgeman | 25 min |
| Jul 20, 5:08 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray | 52 min |
| Jul 20, 5:10 PM CDT | Special Weather Statement | DDC | Finney | 35 min |
| Jul 20, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 28 min |
| Jul 20, 5:19 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 41 min |
| Jul 20, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Gray, Hodgeman | 48 min |
| Jul 20, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.